Kansas, 2006

Heavy Snow and Winter Weather in Kansas, December 1, 2006

December 1, 2006 · NWS TOP · 6 events in 6 counties and zones

The heavy snow event of the previous day was winding down and ending early on the 1st of December. As mentioned on the previous narrative, the remarkable nature of this storm was the large difference in snowfall totals within a short distance.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

The heavy snow event of the previous day was winding down and ending early on the 1st of December. As mentioned on the previous narrative, the remarkable nature of this storm was the large difference in snowfall totals within a short distance. For example, most of Douglas, Lyon and Osage counties received well under 4 inches of snow yet a few spots in these counties received 6 to 8 inches of snow. Meanwhile, a widespread snowfall of 6 to 9 inches was reported in Anderson, Coffey and Franklin counties. Drifting was also common in these three counties. Snowfall of up to 11 inches in the vicinity of Ottawa in Franklin county was blown into drifts three feet deep.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 30, 4:25 PM CST, 7 hours 35 minutes earlier.

Area forecast discussion, Nov 30, 4:25 PM CST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
425 PM CST THU NOV 30 2006

.DISCUSSION...

SNOWFALL AMOUNTS TONIGHT REMAIN THE MAIN FORECAST CONCERN.

WATER SHORTWAVE SHOWING STRONG UPPER LOW OVER NORTHWEST TX MOVING
MORE OF AN EASTWARD TURN AS STRONGER WINDS ALOFT HAVE COME AROUND TO
THE SOUTH AND EAST SIDE. THIS SHOULD HELP ALLOW THE SYSTEM TO TURN
MORE NORTHEAST THIS EVENING AND OVERNIGHT. DEFORMATION ZONE HAS SET
UP ACROSS KS FROM SOUTHCENTRAL INTO EAST CENTRAL KS WITH THE DRY AIR
HOLDING TIGHT NORTH OF HIGHWAY 56 WEST OF OSAGE COUNTY.

MODELS...ESPECIALLY THE GFS MODEL...BRINGS MORE SIGNIFICANT SNOWFALL
FURTHER NORTH AGAIN THIS EVENING THEN PIVOTS EASTWARD
OVERNIGHT...ALTHOUGH WITH LITTLE OR NO SNOW OVER THE NORTHERN
FRINGES OF THE HEAVY SNOW WARNING AREA...TOTAL AMOUNTS WILL BE MUCH
LESS. AS A RESULT...HAVE TRIMMED TOTAL SNOWFALL AMOUNTS AND
DOWNGRADED THE WARNING FROM COUNCIL GROVE TO TOPEKA AND OSKALOOSA TO
A SNOW ADVISORY WITH AMOUNTS GENERALLY 1 TO 4 INCHES...MAINLY THE
SOUTHEAST PORTIONS OF THOSE COUNTIES. WILL ALSO CANCEL THE SNOW
ADVISORY TO THE NORTH WITH ONLY CHANCE POPS AT BEST. A MUCH
DIFFERENT STORY JUST TO THE SOUTH ACROSS EAST CENTRAL KS. STRONG
ISENTROPIC LIFT WILL CONTINUE THIS AREA THROUGH THE EVENING AND
TAPER OVERNIGHT AS QVECTOR FORCING DIMINISHES...BUT NOT BEFORE AN
ADDITIONAL 6 TO 10 INCHES OCCURS OVER THE EASTCENTRAL AREAS SOUTH
AND EAST OF I-35.

THE STORM EXITS RAPIDLY TO THE EAST LATE IN THE NIGHT WITH MOSTLY
SUNNY SKIES MANY AREAS FRIDAY. HAVE TRIMMED HIGHS FRIDAY WITH THE
EXPECTED SNOWCOVER IN THE 20S AND LOWER 30S...BUT INTO THE 40S MUCH
OF THE SNOW FREE AREA.

DRY WEATHER WILL HOLD IN THE EXTENDED THROUGH THE MIDDLE OF NEXT
WEEK. HIGHS IN THE 30S AND 40S WILL BE THE RULE THROUGH EARLY NEXT
WEEK WITH THE COLDER READINGS WITH THE SNOWCOVER OVER THE
WEEKEND...THEN
MAINLY THE LOWER 40S THE MIDDLE OF NEXT WEEK.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
HEAVY SNOW WARNING CONTINUES UNTIL 6AM FRIDAY ALONG SOUTH OF AN
EMPORIA TO LAWRENCE LINE.

SNOW ADVISORY TIL 6AM FRIDAY ALONG A COUNCIL GROVE TO
TOPEKA AND OSKALOOSA LINE.

&&
Hazardous weather outlook, Nov 30, 4:06 PM CST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
406 PM CST THU NOV 30 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-011200-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
406 PM CST THU NOV 30 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

AN UPPER LEVEL SYSTEM WILL MOVE THROUGH OKLAHOMA INTO EASTERN
MISSOURI THROUGH TONIGHT. SIGNIFICANT SNOWFALL WILL CONTINUE TO
SPREAD INTO PORTIONS OF EAST CENTRAL KANSAS THIS EVENING AND TONIGHT.
THE HEAVIEST SNOW SHOULD OCCUR SOUTHEAST OF A COUNCIL GROVE TO
LAWRENCE LINE...WHERE 6 TO 8 INCHES IS GENERALLY EXPECTED...WITH
AREAS SOUTH OF INTERSTATE 35 RECEIVING UP TO 10 TO 12 INCHES. FOR
COUNTIES ALONG A LINE FROM COUNCIL GROVE THROUGH TOPEKA AND
OSKALOOSA...SNOWFALL OF GENERALLY 1 TO 4 INCHES IS POSSIBLE WITH
THE HEAVIER AMOUNTS IN THE FAR SOUTHEAST PORTIONS OF THE COUNTIES.

SNOWFALL WILL DIMINISH FROM WEST TO EAST ACROSS THE AREA BY EARLY
FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

In the hours before

Special weather statement, Nov 30, 7:40 PM CST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
740 PM CST THU NOV 30 2006

KSZ026-037>040-054>056-058-059-010345-
JEFFERSON-MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-
COFFEY-ANDERSON-
INCLUDING THE CITIES OF...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
740 PM CST THU NOV 30 2006

THE FOLLOWING ARE SNOW REPORTS RECEIVED THROUGH 745 PM FROM PORTIONS OF
EAST CENTRAL AND NORTHEAST KANSAS...

ANDERSON COUNTY...6 INCHES IN WELDA...4 INCHES 2 MILES WEST OF COLONY...
COFFEY COUNTY...6 INCHES IN GRIDLEY...
FRANKLIN COUNTY...7 INCHES IN WELLSVILLE...
OSAGE COUNTY...6 INCHES 4 MILES EAST OF MELVERN...
Special weather statement, Nov 30, 9:11 PM CST, 2 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
911 PM CST THU NOV 30 2006

KSZ040-054>056-058-059-010515-
DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...LAWRENCE...EMPORIA...OTTAWA
911 PM CST THU NOV 30 2006

THE FOLLOWING ARE SNOW REPORTS RECEIVED THROUGH 9 PM FROM
PORTIONS OF EAST CENTRAL KANSAS...

ANDERSON COUNTY...6 INCHES IN WELDA...5 INCHES IN GARNETT WITH
HEAVY SNOW REPORTED

COFFEY COUNTY...8 INCHES MEASURED 3 MILES ENE OF WAVERLY

DOUGLAS COUNTY...REPORTS RANGE FROM 4 TO 7 INCHES FOR SNOWFALL IN
BALDWIN CITY

FRANKLIN COUNTY...9 INCHES MEASURED IN WELLSVILLE WITH SNOWFALL
RATES OF 1 INCH PER HOUR FROM 7 PM TO 9 PM

LYON COUNTY...6.5 INCHES MEASURED IN HARTFORD

OSAGE COUNTY...6 INCHES 4 MILES EAST OF MELVERN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heavy snow, 3 winter weather. Local standard time, as filed.

Heavy Snow, Anderson

When
December 1, 12:00 AM CST to 4:00 AM CST
Where
Anderson forecast zone
Reported by
Law Enforcement
Coordinates
38.214, -95.293 (the zone’s center; the record gives no point)

Heavy Snow, Coffey

When
December 1, 12:00 AM CST to 4:00 AM CST
Where
Coffey forecast zone
Reported by
Law Enforcement
Coordinates
38.237, -95.734 (the zone’s center; the record gives no point)

Heavy Snow, Franklin

When
December 1, 12:00 AM CST to 4:00 AM CST
Where
Franklin forecast zone
Reported by
Law Enforcement
Coordinates
38.565, -95.286 (the zone’s center; the record gives no point)

Winter Weather, Douglas

When
December 1, 12:00 AM CST to 4:00 AM CST
Where
Douglas forecast zone
Reported by
Law Enforcement
Coordinates
38.885, -95.293 (the zone’s center; the record gives no point)

Winter Weather, Lyon

When
December 1, 12:00 AM CST to 4:00 AM CST
Where
Lyon forecast zone
Reported by
Law Enforcement
Coordinates
38.456, -96.153 (the zone’s center; the record gives no point)

Winter Weather, Osage

When
December 1, 12:00 AM CST to 4:00 AM CST
Where
Osage forecast zone
Reported by
Law Enforcement
Coordinates
38.652, -95.727 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2006Every state in 2006This day in weather historyWarnings in Kansas, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 7727, 7728, 7729, 7730, 7732, 7733.